Skip to content
Back to case library

Psychiatry

General

Summary

  • 32 year old Female post partum patient with worsening anxiety and depression
  • Previous medications have not improved the patient's conditions
  • Specialist provided a holistic approach to symptomatic relief including pharmacological and non pharmacological interventions

eConsult Transcript

PCP submission

32 y/o F, previous negative side effects with topiramate and elavil. Triptans did not help in the past. She feels inderal has helped with headaches but she is now having bad dreams and waking up in a panic. I think this is due to stress, not the med, and she does not want to stop the inderal. Has been on paxil for anxiety, but now feeling more irritable. Has been eating healthier, but has gained wt. She has some stressors including new marriage, blended family, husband working out of town, special needs step child, but she is coping well and feels very well supported. When she found out she was pregnant in 2017, she switched to zoloft per GYN. She states buspar + zoloft makes her feel awful. Last visit we stopped buspar and increased zoloft.

Pt with known depression and anxiety and is 4 mos postpartum and nursing. Currently on zoloft 150 mg daily. Having much distractibility and lack of focus. Has been on paxil, effexor, lexapro before. Is there a particular next step or replacement med that could target anxiety and inattention? Considered Wellbutrin to address both but possibly unsafe in lactating patients.

Specialist response

Hi. Thank you for sharing your consult. This is a challenging situation. Her distractibility and lack of focus likely reflect underlying depression, anxiety, stress, and/or sleep deprivation. Wellbutrin is an NDRI, so it can improve depression but exacerbate anxiety and insomnia. You might use the Edinburgh Postnatal Depression Scale: https://www.fresno.ucsf.edu/pediatrics/downloads/edinburghscale.pdf You might use the GAD-7 to assess anxiety symptoms. The MGH Reproductive Psychiatry website is a great resource: https://womensmentalhealth.org/specialty-clinics/breastfeeding-and-psychiatric-medication/ Per the MGH website, “ In terms of selecting an appropriate antidepressant, one should try to choose an antidepressant for which there are data to support its safety during breastfeeding (i.e., sertraline, paroxetine, fluoxetine, tricyclic antidepressants). ” Zoloft 150mg daily is a high dose. Since she’s symptomatic, you can decrease to 100mg daily x 3 days then 50mg daily x 3 days then discontinue. After Zoloft discontinuation, you can initiate Prozac 20mg daily x 1 week then 40mg daily x 1 month. You could increase by 20mg increments per day per month until 80mg daily, if indicated. GI side effects, headache, and sexual dysfunction are important to monitor. You might discuss with her who can support her during this time. How can she find time for herself? Moderate exercise 3-5 days weekly for 30 minutes is an effective antidepressant. It’s also important for her to structure her days with meaningful and social activities. This is Behavioral Activation, another evidence-based treatment for depression symptoms. Please feel free to contact me with additional questions!

Preview of whitepaper PDF

Download the White Paper